Alert archive / Texas / River Flood Warnings in 2017
River Flood Warning 151, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this river flood warning at Aug 27, 2017, 9:26 AM CDT for Lavaca County, Texas. It took effect at Aug 27, 2017, 9:34 PM CDT. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2017, 9:26 AM CDT (14:26 UTC)
- In effect from
- Aug 27, 2017, 9:34 PM CDT
- Expired
- Aug 29, 2017, 2:48 AM CDT
- In force
- 29 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 112 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Lavaca River at Hallettsville (HTST2).
- Action stage
- 20 ft
- Minor stage
- 27 ft
- Moderate stage
- 28 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08163500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Aug 27, 7:08 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 27, 7:08 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
708 AM CDT Sun Aug 27 2017
..FLASH FLOOD EMERGENCY FOR LIFE-THREATENING CATASTROPHIC FLOODING...
.AVIATION...
Bands of near-stationary TS Harvey will periodically come ashore
and produce IFR conditions within his heavy rain bands and storm
cells. Basically the Houston area is a no-fly zone with Hobby
Airport being closed due to the overnight catastrophic regional
flooding. TAFs basically communicate MVFR with periods of IFR cats
within banding. Near gale force winds over Scholes Field with many
air fields dealing with 15-25 kt winds during breaks in the rainfall.
31
&&
.PREV DISCUSSION... /ISSUED 601 AM CDT Sun Aug 27 2017/
DISCUSSION...
Epic and catastrophic flooding has occurred in and around the
Houston and Galveston areas and surrounding communities overnight,
and very heavy rains continue falling across these areas early
this morning. Rainfall totals between Saturday evening and early
this morning have totaled 15 to 30 inches. Tropical Storm Harvey
is approximately 50 miles east southeast of San Antonio and has
remained nearly stationary all night long. Showers and
thunderstorms along Harvey's feeder bands have spread 4 to 6 inch
per hour producing rainfall rates resulting in this historic
event. Activity continues spreading across already devastated
areas with hourly rainfall rates averaging around 4 to 5 inches in
the Matagorda-Brazoria County storms and around 6 to 7 inches in
the Galveston-Harris County area storms. We might get a break from
the rain some time later today, but additional storm development
is likely overnight. It is possible that these new storms could
become concentrated a little further westward than this morning's
activity. However, with Harvey expected to remain in the same
general area between its current location and the coast over the
next several days, additional life-threatening rainfall totals of
15 to 25 inches with isolated higher amounts are possible across
the Flash Flood Watch area over the next several days, and results
could be devastating if any of these rains fall where
catastrophic flooding has already occurred. 42
HYDROLOGY...
There have been record crests across numerous bayous across southern
Harris County overnight. Due to the heavy rain, we are expecting
record crests during the week ahead. 43
MARINE...
Tropical Storm Harvey will move very little in the coming days and
this will maintain a tight enough northeast to east pressure
gradient across the local waters to keep small craft advisory flags
up through at least mid week. Bands of heavy rainfall with embedded
thunderstorms will periodically track across the waters...moving in
from the south and west. Gale force wind gusts and quickly agitated
seas will occur in and around any passing strong thunderstorm cell.
Waterspouts will also be a threat within Harvey's outer bands. East
to southeast winds will range between 20 to 30 knots with average
wave heights of between 5 to 7 feet with occasional 8 to 9 foot
heights.
Extreme to strong rip currents will continue for a few more days.
Currents and river(s) discharge(s) into the bays will also remain
problematic for navigation for at least a few days (possibly into
next weekend) given this record setting rainfall that has led to
the extreme inland flooding. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 79 71 81 70 82 / 90 80 70 60 60
Houston (IAH) 79 73 79 72 82 / 90 80 80 70 60
Galveston (GLS) 80 76 82 77 84 / 90 80 80 70 70
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Jackson...
Matagorda.
Flash Flood Watch through Wednesday evening for the following
zones: Austin...Brazoria...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Galveston...Grimes...Harris...
Houston...Jackson...Liberty...Madison...Matagorda...
Montgomery...Polk...San Jacinto...Trinity...Walker...
Waller...Washington...Wharton.
GM...Small Craft Advisory from 3 AM to 7 AM CDT Tuesday for the
following zones: Matagorda Bay.
Tropical Storm Warning for the following zones: Matagorda Bay.
Small Craft Advisory until 7 AM CDT Tuesday for the following
zones: Coastal waters from High Island to Freeport out 20
NM...Galveston Bay...Waters from High Island to Freeport
from 20 to 60 NM.
Small Craft Advisory until 7 AM CDT Tuesday for the following
zones: Coastal waters from Freeport to the Matagorda Ship
Channel out 20 NM...Waters from Freeport to the Matagorda
Ship Channel from 20 to 60 NM.
Gale Warning until 7 AM CDT this morning for the following
zones: Coastal waters from Freeport to the Matagorda Ship
Channel out 20 NM...Waters from Freeport to the Matagorda
Ship Channel from 20 to 60 NM.
&&
Discussion...42
Aviation/Marine...31Hazardous weather outlook, Aug 27, 6:21 AM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 621 AM CDT Sun Aug 27 2017 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-281200- Austin-Brazoria-Brazos-Burleson-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston- Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk- San Jacinto-Trinity-Walker-Waller-Washington- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- Wharton- 621 AM CDT Sun Aug 27 2017 ...FLASH FLOOD EMERGENCY FOR LIFE-THREATENING CATASTROPHIC FLOODING.... This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Periods of showers and thunderstorms with heavy rainfall can be expected across the area today and tonight as Tropical Storm Harvey remains nearly stationary. An additional 2 to 4 inches of rain is likely, and 10 to 12 inches are possible with these storms. Any rain falling on locations that have already received record breaking rainfall will be devastating. .DAYS TWO THROUGH SEVEN...Monday through Saturday Harvey is expected to meander in and around the Southeast Texas area for several days and produce round after round of showers and thunderstorms. Additional life-threatening rainfall totals of 15 to 25 inches with isolated higher amounts are possible across the Flash Flood Watch area over the next several days, and results will be devastating if any of these rains fall where catastrophic flooding has already occurred. .SPOTTER INFORMATION STATEMENT... Spotters will be needed through at least the first half of the week.
In the hours before
Special weather statement, Aug 27, 3:35 AM CDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
335 AM CDT SUN AUG 27 2017
TXZ213-237-238-270915-
Brazoria TX-Galveston TX-Harris TX-
335 AM CDT SUN AUG 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GALVESTON...NORTHEASTERN
BRAZORIA AND SOUTHEASTERN HARRIS COUNTIES UNTIL 415 AM CDT...
At 334 AM CDT, Doppler radar was tracking a strong thunderstorm near
Liverpool, or 13 miles east of Angleton, moving north at 50 mph.
Wind gusts up to 50 mph will be possible with this storm. With the
saturated soils these strong winds will be capable of uprooting
trees.
Locations impacted include...
Pasadena, Pearland, League City, Texas City, Friendswood, La Porte,
Deer Park, Alvin, Dickinson, South Houston, La Marque, Santa Fe,
Seabrook, Webster, Hitchcock, eastern Manvel, Kemah, Greater Hobby
Area, Clear Lake and South Belt / Ellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 100 PM CDT for southeastern
Texas.
LAT...LON 2907 9510 2917 9535 2965 9533 2974 9512
2954 9491
TIME...MOT...LOC 0834Z 189DEG 47KT 2923 9522Local storm report, Aug 27, 3:47 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM TORNADO EAST BERNARD 29.53N 96.06W
08/27/2017 WHARTON TX EMERGENCY MNGR
FOUR APARTMENTS DAMAGED IN EAST BERNARD
&&
EVENT NUMBER HGX1700391
BLOODLocal storm report, Aug 27, 4:16 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
416 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 AM FLASH FLOOD DICKINSON 29.45N 95.07W
08/27/2017 GALVESTON TX LAW ENFORCEMENT
WATER IS IN HOMES. FIRST FLOORS HAS BEEN FLOODED AND
THE WATER IS RISING UP THE STAIRS TO THE SECOND FLOOR.
&&
EVENT NUMBER HGX1700392
42Local storm report, Aug 27, 4:59 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
459 AM CDT SUN AUG 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM FLASH FLOOD 1 N LEAGUE CITY 29.50N 95.11W
08/27/2017 GALVESTON TX PUBLIC
WATER LEVELS ARE 4 TO 10 INCHES DEEP NEAR THE
INTERSECTION OF FM 518 AND WESLEY DRIVE.
&&
EVENT NUMBER HGX1700393
42The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:01 PM CDT | Tornado Warning | HGX | Brazoria, Fort Bend | 44 min |
| Aug 26, 7:21 PM CDT | Tornado Warning | HGX | Fort Bend, Harris, Waller | 39 min |
| Aug 26, 7:22 PM CDT | Flash Flood Warning | HGX | Fort Bend, Harris, Waller | 113 min |
| Aug 26, 7:40 PM CDT | Tornado Warning | HGX | Brazoria, Fort Bend, Harris | 50 min |
| Aug 26, 7:51 PM CDT | River Flood Warning | HGX | Harris | 21 days |
| Aug 26, 8:13 PM CDT | Tornado Warning | HGX | Harris, Montgomery, Waller | 32 min |
| Aug 26, 8:15 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Grimes, Harris, Montgomery, Waller | 3 hr |
| Aug 26, 8:31 PM CDT | Flash Flood Warning | HGX | Austin, Grimes, Harris, Waller, Washington | 119 min |
| Aug 26, 8:31 PM CDT | Tornado Warning | HGX | Fort Bend, Harris | 29 min |
| Aug 26, 8:49 PM CDT | River Flood Warning | HGX | Harris | 57 hr |
| Aug 26, 8:57 PM CDT | River Flood Warning | HGX | Montgomery, Waller | 21 days |
| Aug 26, 8:58 PM CDT | Special Weather Statement | HGX | Brazoria, Galveston, Harris | 62 min |
| Aug 26, 9:03 PM CDT | River Flood Warning | HGX | Harris | 71 hr |
| Aug 26, 9:07 PM CDT | River Flood Warning | HGX | Harris | 57 hr |
| Aug 26, 9:12 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Galveston, Grimes, Harris, Montgomery | 3 hr |
| Aug 26, 9:12 PM CDT | River Flood Warning | HGX | Harris | 55 hr |
| Aug 26, 9:18 PM CDT | River Flood Warning | HGX | Harris | 6 days |
| Aug 26, 9:25 PM CDT | River Flood Warning | HGX | Harris | 55 hr |
| Aug 26, 9:27 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Harris | 3 hr |
| Aug 26, 9:41 PM CDT | River Flood Warning | HGX | Harris | 55 hr |
| Aug 26, 9:45 PM CDT | River Flood Warning | HGX | Harris | 55 hr |
| Aug 26, 9:48 PM CDT | River Flood Warning | HGX | Harris | 24 hr |
| Aug 26, 9:49 PM CDT | River Flood Warning | HGX | Jackson | 6 days |
| Aug 26, 9:50 PM CDT | Special Weather Statement | HGX | Brazoria | 70 min |
| Aug 26, 9:57 PM CDT | River Flood Warning | HGX | Harris | 6 days |
| Aug 26, 10:03 PM CDT | River Flood Warning | HGX | Montgomery | 5 days |
| Aug 26, 10:07 PM CDT | River Flood Warning | HGX | Harris, Waller | 7 days |
| Aug 26, 10:12 PM CDT | River Flood Warning | HGX | Harris | 31 hr |
| Aug 26, 10:15 PM CDT | River Flood Warning | HGX | Harris | 3 days |
| Aug 26, 10:24 PM CDT | River Flood Warning | HGX | Harris | 6 days |
| Aug 26, 10:28 PM CDT | River Flood Warning | HGX | Galveston, Harris | 5 days |
| Aug 26, 10:28 PM CDT | River Flood Warning | HGX | Harris | 6 days |
| Aug 26, 10:29 PM CDT | Flash Flood Warning | HGX | Brazoria, Galveston, Harris | 3 hr |
| Aug 26, 10:38 PM CDT | Gale Warning | HGX | 8 hr | |
| Aug 26, 10:38 PM CDT | Small Craft Advisory | HGX | 23 hr | |
| Aug 26, 10:42 PM CDT | River Flood Warning | HGX | Galveston, Harris | 5 days |
| Aug 26, 10:43 PM CDT | River Flood Warning | HGX | Galveston, Harris | 5 days |
| Aug 26, 10:44 PM CDT | River Flood Warning | HGX | Harris | 30 hr |
| Aug 26, 10:47 PM CDT | Flash Flood Warning | HGX | Brazoria, Galveston, Harris | 3 hr |
| Aug 26, 10:49 PM CDT | River Flood Warning | HGX | Harris | 54 hr |
| Aug 26, 10:51 PM CDT | River Flood Warning | HGX | Brazoria, Harris | 6 days |
| Aug 26, 10:54 PM CDT | Special Marine Warning | HGX | 2 hr | |
| Aug 26, 10:56 PM CDT | River Flood Warning | HGX | Harris | 16 days |
| Aug 26, 10:59 PM CDT | River Flood Warning | HGX | Galveston, Harris | 5 days |
| Aug 26, 11:09 PM CDT | River Flood Warning | HGX | Lavaca | 5 days |
| Aug 26, 11:10 PM CDT | Flash Flood Warning | HGX | Austin, Brazoria, Fort Bend, Grimes, Harris, Matagorda and 3 more | 5 hr |
| Aug 26, 11:15 PM CDT | River Flood Warning | HGX | Harris | 3 days |
| Aug 26, 11:20 PM CDT | River Flood Warning | HGX | Burleson, Lee | 5 days |
| Aug 26, 11:20 PM CDT | Tornado Warning | HGX | Harris | 11 min |
| Aug 26, 11:21 PM CDT | River Flood Warning | HGX | Burleson, Washington | 5 days |
| Aug 26, 11:30 PM CDT | River Flood Warning | HGX | Harris | 56 hr |
| Aug 26, 11:32 PM CDT | River Flood Warning | HGX | Harris | 5 days |
| Aug 26, 11:32 PM CDT | River Flood Warning | HGX | Harris | 5 days |
| Aug 26, 11:38 PM CDT | River Flood Warning | HGX | Brazoria, Harris | 5 days |
| Aug 26, 11:38 PM CDT | Tornado Warning | HGX | Harris | 22 min |
| Aug 26, 11:41 PM CDT | Flash Flood Warning | HGX | Brazoria, Galveston, Harris | 109 min |
| Aug 26, 11:48 PM CDT | River Flood Warning | HGX | Galveston, Harris | 6 days |
| Aug 26, 11:58 PM CDT | Tornado Warning | HGX | Harris | 17 min |
| Aug 26, 11:59 PM CDT | River Flood Warning | HGX | Harris | 28 hr |
| Aug 27, 12:00 AM CDT | Tornado Warning | HGX | Galveston, Harris | 15 min |
| Aug 27, 12:03 AM CDT | River Flood Warning | HGX | Harris | 4 days |
| Aug 27, 12:10 AM CDT | River Flood Warning | HGX | Colorado | 3 days |
| Aug 27, 12:13 AM CDT | River Flood Warning | HGX | Colorado | 27 hr |
| Aug 27, 12:22 AM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Galveston, Harris | 6 hr |
| Aug 27, 12:27 AM CDT | Tornado Warning | HGX | Galveston | 18 min |
| Aug 27, 12:29 AM CDT | River Flood Warning | HGX | Harris | 15 days |
| Aug 27, 12:32 AM CDT | River Flood Warning | HGX | Harris | 3 days |
| Aug 27, 12:33 AM CDT | River Flood Warning | HGX | Harris | 67 hr |
| Aug 27, 12:35 AM CDT | River Flood Warning | HGX | Harris | 55 hr |
| Aug 27, 12:42 AM CDT | River Flood Warning | HGX | Brazoria, Harris | 5 days |
| Aug 27, 12:46 AM CDT | River Flood Warning | HGX | Harris | 6 days |
| Aug 27, 12:48 AM CDT | River Flood Warning | HGX | Harris, Montgomery | 6 days |
| Aug 27, 12:48 AM CDT | River Flood Warning | HGX | Harris | 52 hr |
| Aug 27, 12:51 AM CDT | Flash Flood Warning | HGX | Austin, Colorado, Jackson, Matagorda, Washington, Wharton | 3 hr |
| Aug 27, 12:54 AM CDT | River Flood Warning | HGX | Harris | 6 days |
| Aug 27, 12:59 AM CDT | Flash Flood Warning | HGX | Brazos, Grimes, Harris, Montgomery, Waller | 3 hr |
| Aug 27, 1:05 AM CDT | River Flood Warning | HGX | Harris | 71 hr |
| Aug 27, 1:06 AM CDT | Tornado Warning | HGX | Matagorda, Wharton | 24 min |
| Aug 27, 1:07 AM CDT | River Flood Warning | HGX | Harris | 71 hr |
| Aug 27, 1:09 AM CDT | River Flood Warning | HGX | Harris | 71 hr |
Nearby
River Flood Warnings in Texas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.